Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 3:17 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 3:17 PM CDT (20:17 UTC)
- Expired
- Jun 15, 2022, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:58 PM CDT | TORNADO | 6 S Tomah, WI | THIS TORNADO TRACKED APPROXIMATELY 21 MILES FROM SOUTH OF TOMAH NORTHEAST INTO THE NECEDAH NATIONAL WILDLIFE REFUGE WITH TREE DAMAGE AND INTERMITTENT STRUCTURE DAMAGE. ESTIMATED PEAK WINDS 115 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 2:28 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1556 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
932
WUUS53 KARX 152017
SVRARX
WIC063-081-123-152100-
/O.NEW.KARX.SV.W.0076.220615T2017Z-220615T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
317 PM CDT Wed Jun 15 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern La Crosse County in west central Wisconsin...
Northwestern Vernon County in southwestern Wisconsin...
Southern Monroe County in west central Wisconsin...
* Until 400 PM CDT.
* At 317 PM CDT, a severe thunderstorm was located near Coon Valley,
or 12 miles north of Viroqua, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cashton around 325 PM CDT.
Other locations impacted by this severe thunderstorm include Wildcat
Mountain State Park, County Roads G And H, Jersey Valley County Park,
Portland, Spring Ridge, Highway 14 61 And County N and Highway 33 And
County Y.
This includes Interstate 90 in Wisconsin between mile markers 29 and
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4362 9104 4372 9111 4406 9058 4373 9038
TIME...MOT...LOC 2017Z 231DEG 43KT 4373 9094
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt1 follow-up statement
689
WWUS53 KARX 152039
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
339 PM CDT Wed Jun 15 2022
WIC063-123-152048-
/O.CAN.KARX.SV.W.0076.000000T0000Z-220615T2100Z/
La Crosse WI-Vernon WI-
339 PM CDT Wed Jun 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE AND
NORTHWESTERN VERNON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the area and therefore the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
LAT...LON 4373 9086 4384 9091 4406 9058 4373 9038
TIME...MOT...LOC 2038Z 231DEG 37KT 4387 9072
$$
WIC081-152100-
/O.CON.KARX.SV.W.0076.000000T0000Z-220615T2100Z/
Monroe WI-
339 PM CDT Wed Jun 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MONROE COUNTY...
At 338 PM CDT, a severe thunderstorm was located near Sparta, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. No reports of severe weather have been
received with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Monroe County, including the following locations... Oil
City, St Marys, Portland, Jackson Pass, Wilton, Tunnel City and
Highway 131 And County A.
This includes Interstate 90 in Wisconsin between mile markers 29 and
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9086 4384 9091 4406 9058 4373 9038
TIME...MOT...LOC 2038Z 231DEG 37KT 4387 9072
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:33 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 15, 12:33 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1233 PM CDT Wed Jun 15 2022 .DISCUSSION...(Today through Tuesday) Issued at 213 AM CDT Wed Jun 15 2022 Key Messages: - Heavy rain, strong winds, and hail possible this morning for much of the area - Severe weather threat increases this afternoon with hazards of tornadoes, very large hail, and damaging winds. - Quiet latter half of the week, seasonable temperatures for the weekend, and potential warm up into next week. THIS MORNING'S STORMS: Have been monitoring stronger storms overnight advecting from Iowa. While these have been associated with a weak cold surface boundary, the accompanying surface low will advect northeast out of Nebraska early this morning, resulting in a subsequent round of strong to severe storms. The guiding upper level pulse and associated vorticity maxima will guide these more widespread storms from northeast Iowa into southeast Minnesota and central Wisconsin. Instability is expected to remain elevated with a clingy cap covering our forecast area; resulting in hazards of hail, heavy rain, and strong winds. Precipitable water values will be near 2.0", +2.5 standardized anomalies according to NAEFS/ENS, resulting in possible flash flooding. These storms are expected to exit central Wisconsin into the late morning. SEVERE WEATHER THIS AFTERNOON: In the afternoon, a higher impact event is still slated on tap as the upper level trough and associated mid level vorticity lobes slide by; driving a surface boundary from northwest to southeast. The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening low level lapse rates, afternoon warming, and 70F surface dewpoint temperatures. Sufficient shear will be aided by a 50kt 700mb jet, providing some clockwise rotation for the hodograph in the 2-4km height range. From 0-3km, HREF continues to include 40-50kt of bulk shear, supportive of supercells. While initial model soundings suggest 0-1km isn't strongly backed, mostly speed shear (~20kts) in high resolution model hodographs, if a mesoscale low forms, the risk for large tornadoes would increase given the resultant increase in hodograph curvature. Regardless, a thin axis of prefrontal 0-1km storm relative helicity values will approach 200 m2s2 from northeast Iowa into central Wisconsin. Very large hail (2+") will also be possible with the large, fat CAPE profiles and steep lapse rates within the growth hail zone. The storm prediction center has continued an enhanced outlook for much of the forecast area given the aforementioned parameters, including 30% hatching for wind/hail, and 10% for tornadoes. THURSDAY THROUGH WEDNESDAY: Latter half of the week continues to look less active as an amplified upper level ridge traverses the Midwest. Temperatures remain seasonable through the weekend. While this ridge persists into early next week, deterministic models hint at possible precipitation chances with sneaky upper level pulses sliding along northwest flow. GEFS/EPS contains little agreement among members for the 15.00Z forecast hour. Temperatures increase back to above seasonable for the new work week, with the ECMWF Shift of Tails focused to our north and west in central Minnesota. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 15 2022 Main taf concerns are showers and thunderstorms to impact the taf sites this afternoon. Then windy conditions Thursday. A cold front will track across the area this afternoon. Showers/storms are expected along the front and impact the taf sites this afternoon. However...the showers/storms will impact RST taf early to middle of the afternoon and move east of the taf site by 20-21z timeframe. Expect the showers/storms to impact the LSE taf site through 23z. Storms could be severe this afternoon. MVFR or IFR conditions are expected in the heavier/stronger showers/storms. Behind the cold front clearing skies and drier airmass is expected to filter into the region. Low level wind shear will be possible after 10z to around 14z at taf sites. Winds will mix down from aloft after 14z and gusts up to 35 knots late in the taf period. && .HYDROLOGY... Issued at 256 PM CDT Tue Jun 14 2022 Overnight, many areas across the forecast area received 1-2" of precipitation. The present moist, tropical air mass contains high precipitable water values, nearing 2 inches, and high warm cloud layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr will be possible for much of the area today. Subsequent rounds of precipitation this morning and afternoon will present flash flooding concerns with HREF guidance suggesting localized 3"+ possible. Areas that have been affected by higher amounts in the previous couple of days will be more susceptible to flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR AVIATION...DTJ HYDROLOGY...JAR
Hazardous weather outlook, Jun 15, 12:33 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1233 PM CDT Wed Jun 15 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1233 PM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe storms are likely this afternoon through early evening. Hazards include very large hail, tornadoes, damaging winds, and heavy rain. Strong tornadoes are possible, especially across southwest and central Wisconsin. Localized flash flooding could occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 15, 12:28 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM TSTM WND DMG 1 S HARMONY 43.54N 92.01W
06/15/2022 FILLMORE MN FIRE DEPT/RESCUE
REPORTS OF TREES DOWN AND SOME STRUCTURAL
DAMAGE JUST SOUTH OF HARMONY.
&&Local storm report, Jun 15, 12:32 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 1 S SPARTA 43.93N 90.81W
06/15/2022 M0.50 INCH MONROE WI PUBLIC
&&
EADLocal storm report, Jun 15, 12:34 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HEAVY RAIN RICEVILLE 43.36N 92.55W
06/15/2022 M1.80 INCH MITCHELL IA PUBLIC
&&
EADLocal storm report, Jun 15, 12:43 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM TSTM WND DMG 4 SSE LA CROSSE 43.77N 91.22W
06/15/2022 LA CROSSE WI BROADCAST MEDIA
NUMEROUS TREES AND BRANCHES DOWN, INCLUDING
ONE LARGE TREE UPROOTED.
&&
EADLocal storm report, Jun 15, 12:53 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HEAVY RAIN 1 N TOMAH 44.00N 90.50W
06/15/2022 M0.40 INCH MONROE WI AMATEUR RADIO
&&
EADSpecial weather statement, Jun 15, 2:15 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service La Crosse WI 215 PM CDT Wed Jun 15 2022 IAZ010-011-029-030-MNZ096-WIZ041-042-053-054-152100- Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Vernon-Crawford- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Viroqua, and Prairie Du Chien 215 PM CDT Wed Jun 15 2022 ...Severe Thunderstorms Risk Now Increasing... Conditions suggest that over the next two hours, severe thunderstorms will rapidly develop along a broad swath of counties near the Mississippi river, mainly south of La Crosse initially. The potential for tornadoes, large hail, and damaging wind will increase as the afternoon wears on. Some strong tornadoes may also occur. These thunderstorms will continue to move east into other portions of western and central Wisconsin through late afternoon. Be prepared and have two weather sources. Go to the basement or an interior room without windows if a tornado warning is issued for your area. Baumgardt
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:39 AM CDT | Special Weather Statement | ARX | Jackson | 36 min |
| Jun 15, 2:43 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 32 min |
| Jun 15, 11:48 AM CDT | Special Weather Statement | ARX | La Crosse | 42 min |
| Jun 15, 12:20 PM CDT | Special Weather Statement | ARX | Monroe | 55 min |
| Jun 15, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 28 min |
| Jun 15, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 40 min |
| Jun 15, 3:54 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 81 min |
| Jun 15, 3:59 PM CDT | Tornado Warning | ARX | Adams, Juneau, Monroe | 61 min |
| Jun 15, 4:07 PM CDT | Tornado Warning | ARX | Vernon | 38 min |
| Jun 15, 4:21 PM CDT | Tornado Warning | ARX | Jackson | 10 min |
| Jun 15, 4:27 PM CDT | Tornado Warning | ARX | Juneau | 33 min |
| Jun 15, 4:35 PM CDT | Tornado Warning | ARX | Richland | 40 min |
| Jun 15, 4:40 PM CDT | Tornado Warning | ARX | Grant, Richland | 26 min |
| Jun 15, 4:47 PM CDT | Tornado Warning | ARX | Adams, Juneau | 43 min |
| Jun 15, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 34 min |
| Jun 15, 4:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 32 min |
| Jun 15, 5:04 PM CDT | Tornado Warning | ARX | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.